Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2018, 1:44 PM MDT for Lincoln County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 1:44 PM MDT (19:44 UTC)
- Expired
- May 22, 2018, 2:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 78 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
030
WUUS55 KABQ 221944
SVRABQ
NMC027-222030-
/O.NEW.KABQ.SV.W.0053.180522T1944Z-180522T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
144 PM MDT TUE MAY 22 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central New Mexico...
* Until 230 PM MDT.
* At 144 PM MDT, a severe thunderstorm was located near Glencoe, or
13 miles east of Ruidoso, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lincoln, Ruidoso Downs, Tinnie, Glencoe, Hondo, Lincoln State
Monument and San Patricio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3330 10532 3331 10555 3333 10559 3365 10535
3343 10507 3328 10532
TIME...MOT...LOC 1944Z 221DEG 15KT 3334 10545
HAIL...1.25IN
WIND...60MPH
$$
402 follow-up statements
107
WWUS55 KABQ 222007
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
207 PM MDT TUE MAY 22 2018
NMC027-222030-
/O.CON.KABQ.SV.W.0053.000000T0000Z-180522T2030Z/
Lincoln-
207 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LINCOLN COUNTY...
At 206 PM MDT, a severe thunderstorm was located over San Patricio,
or 18 miles east of Ruidoso, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincoln, Ruidoso Downs, Tinnie, Glencoe, Hondo, Lincoln State
Monument and San Patricio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3330 10532 3331 10555 3333 10559 3365 10535
3343 10507 3328 10532
TIME...MOT...LOC 2006Z 221DEG 15KT 3341 10538
HAIL...1.00IN
WIND...60MPH
$$
40237
WWUS55 KABQ 222026
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
226 PM MDT TUE MAY 22 2018
NMC027-222036-
/O.EXP.KABQ.SV.W.0053.000000T0000Z-180522T2030Z/
Lincoln-
226 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 230 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3330 10532 3331 10555 3333 10559 3365 10535
3343 10507 3328 10532
TIME...MOT...LOC 2026Z 221DEG 15KT 3347 10532
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:45 AM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 22, 11:45 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT Tue May 22 2018 .AVIATION... 18Z TAF CYCLE SHRA forming along the central mt chain late this morning will develop into TSRA thru 19Z then increase in coverage across eastern NM this afternoon. A few storms may become strong to severe w/ high winds, large hail, and heavy rain. Storm motions will to the north- northeast around 25 kt. Central and western NM will remain dry w/ increasing south-southwest winds. The coverage of SHRA/TSRA will focus over eastern NM thru 04Z before tapering off to a few SHRA overnight. MVFR low cigs are expected to redevelop over eastern NM w/ moist low level south-southeast flow. Guyer && .PREV DISCUSSION...256 AM MDT Tue May 22 2018... .SYNOPSIS... A robust round of storms brought desperately needed rainfall to much of central and eastern New Mexico yesterday and overnight. Dry air will begin to overtake much of western New Mexico today, but another round of storms is forecast from the Central Mountain Chain east to the Texas border. A more robust round of storms is likely Wednesday across the Eastern Plains, where strong storms are likely. A warming and drying trend is forecast toward the end of the work week and through the weekend, with above normal temperatures and dwindling chances for storms confined to far southeast portions of the state. && .DISCUSSION... A broken line of thunderstorms is diminishing across southeast New Mexico and the Texas Panhandle early this morning, with an area of trailing stratiform rain depositing an additional inch or so of rain across portions of the East Central and Southeast Plains. Yesterday's round of storms brought desperately-needed rain to much of central and eastern New Mexico. The 0.12" that fell at the Albuquerque Sunport broke a 54 day dry spell. Rainfall amounts across the Albuquerque Metro averaged about 0.50", with a few spots reporting slightly over 1". The upper low is currently over southern Nevada per the latest water vapor satellite imagery and is forecast to slowly fill and pull northeast today and tonight. Dry air rotating around the base of the upper low circulation will gradually work from west to east across the state over the next couple of days, focusing convection further east each day. Today's round will favor areas along and east of the Central Mountain Chain, where strong storms are likely. Wednesday is looking like the more robust thunderstorm day across the Eastern Plains, with increased surface heating leading to improved sbCAPE values between 2000-3000 J/kg. LIs across the Eastern Plains on Wednesday afternoon will range from -4 to -7C, but 0-6km Bulk Shear will fall short of sustaining supercells. Instead, pulse-type severe storms are the best bet with possible merging/clusters. Pressure heights will begin to increase Thursday as a ridge builds over the Rockies, but sufficient moisture will remain for one more round of daytime heating-triggered storms across the South Central Mountains and Southeast Plains. A warming/drying trend will ramp-up Friday into the weekend, with above normal highs forecast. Another Pacific low is forecast to move inland and make slow eastward progress across the Great Basin Saturday through Monday. Dry air is forecast to overtake the state given southwest flow ahead of the upper low, with the dryline setting up just east of the NM/TX border. Did not include a mention of storms near the TX border Saturday through Monday given the modeling of the dryline, but would not be surprised to see Gulf moisture penetrate further west and result in dryline storms near the TX border. 11 && .FIRE WEATHER... Winds will increase today and transition to southerly and southwesterly by afternoon, ushering in dry air west of the central mountain chain. Meanwhile across the east, Gulf moisture will linger and result in isolated to widely scattered strong to possibly severe afternoon and evening showers and thunderstorms. Similar conditions remain on track for Wednesday with perhaps an increase in storm coverage across the eastern plains. Drier air begins to work into eastern NM Thursday with isolated storms confined to the eastern plains south of I-40. A ridge of high pressure builds overhead Friday, limiting thunderstorm chances to near the TX line. Temperatures rise to above average all areas Friday, continuing into the weekend. Ridge aloft keeps winds in check so despite above average temperatures and a dry and unstable airmass, critical fire weather condtions are not anticipated through early next week. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 22, 4:24 AM MDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 424 AM MDT Tue May 22 2018 NMZ501>540-231100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 424 AM MDT Tue May 22 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong storms are possible east of the Central Mountain Chain this afternoon and evening. Wind gusts to between 45-55 mph, hail to the size of nickels and frequent lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to potentially severe storms are likely Wednesday afternoon and evening across the Eastern Plains. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Local storm report, May 22, 8:58 AM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
858 AM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MINOR FLOODING 6 NE ALBUQUERQUE 35.18N 106.55W
05/21/2018 BERNALILLO NM BROADCAST MEDIA
*** 1 FATAL, 5 INJ *** 6 INDIVIDUALS WERE SWEPT AWAY
DUE TO FLOODING IN ALBUQUERQUE AREA FLOOD CONTROL
SYSTEM. 1 FEMALE SUCCUMBED TO FLOOD WATERS.
&&
EVENT NUMBER ABQ201800638
GUYERLocal storm report, May 22, 10:49 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 AM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 5 ESE ALBUQUERQUE 35.10N 106.54W
05/21/2018 BERNALILLO NM TRAINED SPOTTER
0253 PM HAIL 5 E ALBUQUERQUE 35.11N 106.54W
05/21/2018 E0.75 INCH BERNALILLO NM TRAINED SPOTTER
0303 PM HAIL 6 ENE ALBUQUERQUE 35.15N 106.53W
05/21/2018 M0.75 INCH BERNALILLO NM TRAINED SPOTTER
ONE HALF TO THREE QUARTER INCH HAIL.
&&
EVENT NUMBER ABQ201800639
EVENT NUMBER ABQ201800640
EVENT NUMBER ABQ201800641
CHJLocal storm report, May 22, 11:37 AM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 E CARNUEL 35.07N 106.42W
05/21/2018 E1.00 INCH BERNALILLO NM PUBLIC
&&
EVENT NUMBER ABQ201800642
DPORTERLocal storm report, May 22, 12:48 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1248 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 NW ALBUQUERQUE 35.15N 106.66W
05/21/2018 BERNALILLO NM TWITTER FEED
LARGE TREE BRANCH DOWN IN LOS RANCHOS DE ALBUQUERQUE
&&
EVENT NUMBER ABQ201800643
GUYERSpecial weather statement, May 22, 1:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
133 PM MDT TUE MAY 22 2018
NMZ526-539-222000-
Eastern Lincoln County-South Central Mountains-
133 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 11 miles east of Ruidoso, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Lincoln, Ruidoso, Ruidoso Downs, Tinnie, Glencoe, Hondo, Lincoln
State Monument and San Patricio.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3330 10532 3331 10561 3332 10563 3358 10543
3340 10518 3331 10531
TIME...MOT...LOC 1933Z 221DEG 16KT 3333 10549
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 21, 6:15 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 43 min |
| May 21, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 66 min |
| May 21, 6:56 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 64 min |
| May 21, 7:19 PM MDT | Special Weather Statement | ABQ | Harding | 41 min |
| May 21, 7:21 PM MDT | Special Weather Statement | ABQ | Valencia | 24 min |
| May 21, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 64 min |
| May 21, 7:33 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 13 min |
| May 21, 7:50 PM MDT | Special Weather Statement | ABQ | San Miguel | 25 min |
| May 21, 7:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 63 min |
| May 21, 8:02 PM MDT | Special Weather Statement | ABQ | Valencia | 28 min |
| May 21, 8:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| May 21, 8:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| May 21, 8:23 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 67 min |
| May 21, 8:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 23 min |
| May 21, 8:42 PM MDT | Special Weather Statement | ABQ | Quay | 48 min |
| May 21, 9:21 PM MDT | Special Weather Statement | ABQ | 39 min | |
| May 21, 9:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 63 min |
| May 21, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 42 min |
| May 21, 9:50 PM MDT | Special Weather Statement | ABQ | Quay | 40 min |
| May 21, 10:28 PM MDT | Special Weather Statement | ABQ | De Baca | 47 min |
| May 21, 10:52 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 68 min |
| May 21, 11:03 PM MDT | Special Weather Statement | ABQ | De Baca | 42 min |
| May 22, 1:33 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| May 22, 1:55 PM MDT | Special Weather Statement | ABQ | Lincoln | 35 min |
| May 22, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 29 min |
| May 22, 2:25 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| May 22, 2:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 53 min |
| May 22, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 15 min |
| May 22, 4:04 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| May 22, 4:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| May 22, 4:30 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| May 22, 4:35 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| May 22, 4:40 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 35 min |
| May 22, 4:45 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| May 22, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 57 min |
| May 22, 4:57 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 2 hr |
| May 22, 5:06 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| May 22, 5:06 PM MDT | Special Weather Statement | ABQ | Santa Fe | 24 min |
| May 22, 5:18 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| May 22, 5:43 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| May 22, 5:45 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.